Alert archive / Florida / Rip Current Statements in 2023

Rip Current Statement 13, NWS Jacksonville, FL

April 20, 2023Duval County, Flagler County, Nassau County, Florida

NWS Jacksonville, FL issued this rip current statement at Apr 20, 2023, 3:02 AM EDT for Duval County, Flagler County, Nassau County, Florida. It took effect at Apr 20, 2023, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 3:02 AM EDT (07:02 UTC)
In effect from
Apr 20, 2023, 8:00 AM EDT
Expired
Apr 20, 2023, 11:20 PM EDT
In force
15 hr
Issued by
NWS Jacksonville, FL

Counties Duval County, FL, Flagler County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 40 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WHUS42 KJAX 200702
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
302 AM EDT Thu Apr 20 2023

FLZ124-125-133-138-201515-
/O.NEW.KJAX.RP.S.0013.230420T1200Z-230421T0900Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
302 AM EDT Thu Apr 20 2023

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...Northeast Florida Beaches.

* WHEN...From 8 AM EDT this morning through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
3 follow-up statements
114 
WHUS42 KJAX 201307
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
907 AM EDT Thu Apr 20 2023

FLZ124-125-133-138-202200-
/O.CON.KJAX.RP.S.0013.000000T0000Z-230421T0900Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
907 AM EDT Thu Apr 20 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Northeast Florida Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
353 
WHUS42 KJAX 201924
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
324 PM EDT Thu Apr 20 2023

FLZ124-125-133-138-210900-
/O.CON.KJAX.RP.S.0013.000000T0000Z-230421T0900Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
324 PM EDT Thu Apr 20 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Northeast Florida Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
599 
WHUS42 KJAX 210320
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
1120 PM EDT Thu Apr 20 2023

FLZ124-125-133-138-210430-
/O.CAN.KJAX.RP.S.0013.000000T0000Z-230421T0900Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
1120 PM EDT Thu Apr 20 2023

...HIGH RIP CURRENT RISK IS CANCELLED...

Moderate risk of rip currents is expected.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this rip current statement went out at Apr 20, 1:46 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 20, 1:46 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
146 AM EDT Thu Apr 20 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 132 AM EDT Thu Apr 20 2023

VFR conditions will be in place through the forecast period after
early morning patchy fog clears out from VQQ, for the rest of
today and tonight. Winds will build in from out of the east today
with wind speeds of up to about 10-15 knots with gusts of about
25 knots in the afternoon. Winds will become more light and
variable in the evening and overnight hours.

&&

.MARINE...
Issued at 952 PM EDT Wed Apr 19 2023

High pressure will strengthen off the southeastern seaboard
overnight, resulting in gradually strengthening easterly winds,
especially for the waters south of St. Augustine. Small Craft
should Exercise Caution across the offshore waters south of St.
Augustine from late tonight through Thursday night, as winds
increase to 15-20 knots. Breezy easterly winds are expected
across the rest of local waters from Thursday through Friday
evening. Seas of 2-4 feet both near shore and offshore tonight
will build to 3-5 feet near shore and 4-6 feet offshore on
Thursday, with these elevated seas continuing through Friday
night.

Winds will then shift to southeasterly on Friday night and
southerly on Saturday ahead of an approaching cold front, which
is expected to bring scattered showers and a few thunderstorms to
our local waters from Friday evening through Saturday night. Winds
will shift to north-northeasterly in the wake of this front on
Sunday as high pressure builds over the Tennessee Valley, pushing
the cold front through the Florida peninsula. High pressure will
then lift northeastward towards the Mid-Atlantic states early next
week, keeping onshore winds in place. Chances of showers and
thunderstorms may begin to increase by Monday night and Tuesday as
weak low pressure potentially migrates across the southeastern
states, lifting the frontal boundary back northward as a warm
front across the Florida peninsula.

Rip Currents: Gradually strengthening onshore winds and building
surf will result in a high rip current risk on Thursday and Friday
at the northeast FL beaches, with a high end moderate risk
expected at the southeast GA beaches. The risk is expected to
decrease on Saturday as winds shift to a southerly direction and
surf heights lower.

&&

.FIRE WEATHER...
Issued at 952 PM EDT Wed Apr 19 2023

Easterly surface and transport winds will strengthen shortly after
sunrise on Thursday, with breezy conditions expected area-wide by
the mid to late morning hours. These breezy conditions will create
high daytime dispersion values for all locations except the
immediate coast. A very dry air mass will prevail for locations
along and west of the U.S. Highway 301 corridor, where long
durations of critically low relative humidity values are
forecast throughout the afternoon hours as temperatures soar into
the 80s. Conditions may approach Red Flag criteria for inland
locations west of U.S. Highway 301 on Thursday afternoon. Similar
conditions are expected on Friday, although minimum humidity
values should remain just above critical thresholds at inland
locations during the afternoon hours, precluding Red Flag
Conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  54  86  60 /   0   0  10  10
SSI  82  63  78  66 /   0   0  10  20
JAX  85  56  84  62 /   0   0  10  20
SGJ  81  64  81  67 /   0   0  10  20
GNV  87  54  89  61 /   0   0  10  20
OCF  88  55  89  62 /   0   0  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nearby

Rip Current Statements in Florida, 2023Every rip current statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.